Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 58, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 11, 2011, 9:21 PM EDT for Lancaster County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2011, 9:21 PM EDT (01:21 UTC)
- Expired
- Sep 12, 2011, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Lancaster County, PA
The radar
The Philadelphia radar (KDIX), 132 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
833
WGUS51 KCTP 120121
FFWCTP
PAC071-120415-
/O.NEW.KCTP.FF.W.0058.110912T0121Z-110912T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
921 PM EDT SUN SEP 11 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL LANCASTER COUNTY...
* UNTIL 1215 AM EDT...
* AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER EAST CENTRAL LANCASTER
COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHURCHTOWN
AND GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DON'T DROWN!
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4012 7589 4011 7593 4004 7593 3996 7598
3992 7602 4005 7604 4013 7602 4015 7588
$$
FORECASTER: DEVOIRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 8:23 PM EDT, 58 minutes earlier.
Area forecast discussion, Sep 11, 8:23 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 823 PM EDT SUN SEP 11 2011 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING AS A SLOW MOVING UPPER LOW SLOWLY OPENS UP AND BEGINS LIFTING UP AND OUT OF THE REGION. A SERIES OF COLD FRONTS WILL BRING A RETURN OF SHOWERS FOR MIDWEEK BEFORE USHERING IN COOLER...DRIER AND MORE AUTUMN-LIKE AIR BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... SHORTWAVE SLIDING ACROSS THE MASON/DIXON LINE THIS EVENING WITH WELL DEFINED JET CONTG TO PRODUCE SHOWERS AND ISOLD STORMS WITH HEAVY RAIN FROM THE SOUTH CENTRAL MOUNTAINS INTO THE LOWER SUSQ. ONGOING FLASH FLOOD WARNINGS AT THIS HOUR OVER CENTRAL ADAMS INTO WESTERN AND CENTRAL YORK COUNTIES. EAST BERLIN AREA HAS BEEN HIT PARTICULARLY HARD WITH FLOODED ROADS AND WATER RESCUES EARLIER. ACTIVITY IS WEAKENING OVERALL...BUT WILL TAKE A FEW HOURS TO SETTLE DOWN COMPLETELY. LINGERING CONVECTIVE ACTIVITY WILL DIMINISH WITH THE LOSS OF HEATING OVERNIGHT. LOWS ARE EXPECTED TO AVERAGE IN THE MID 50S TO LOWER 60S WITH PATCHY DENSE FOG FORMING. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... THE LAST OF THE TROF ALOFT IS FCST TO FINALLY LIFT OUT. WE WILL NOT BE IN THE BEST QUAD OF THE JET AS THE BROAD TROF AXIS IS PROGGED THROUGH BY AROUND MID DAY...SO CHANCES FOR RAIN SHUD BE LOWER THAN TODAY...ISOLATED ACTIVITY. HOWEVER THE SHORT RANGE GUIDANCE STILL DEVELOPS SOME IMPRESSIVE CAPE SO A STRONGER STORM WILL STILL BE A POSSIBILITY. TEMPS WILL ONCE AGAIN BE ABOVE NORMAL FOR MID SEP...QUITE PLEASANT REGION-WIDE. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... MODELS/ENSEMBLES ALL FINALLY OPEN THE UPPER LOW AND LIFT IT AWAY ALLOWING THE WESTERLIES TO GET BACK IN CONTROL OF THE PATTERN AT OUR LATITUDE. AFTER A MILD COUPLE OF DAYS TO START THE WEEK...WE START TO SEE A FAIRLY CHILLY AIRMASS DROPPING INTO THE GR LAKES UNDER A DEVELOPING BROAD CYCLONIC FLOW PATTERN APPROACHING THE NERN US. AT LEAST A COUPLE OF FRONTS ARE DEPICTED SLIDING THROUGH THE REGION WITH THE CHANCE OF SOME SPOTTY PRECIP MAINLY FROM LATER TUESDAY INTO EARLY THURS. THE END OF THE WEEK PROMISES TO BE FAIR AND WITH A TASTE OF FALL IN THE AIR. IT WILL BE RATHER COOL WITH DAY TIME HIGHS BY THURSDAY AVERAGING 5 TO 10 DEG BELOW NORMAL. THE MAIN THING WE HAVE TO LOOK FORWARD TO IS FOR IT TO FINALLY TURN DRIER. REGIONAL RIVERS AND STREAMS ARE DROPPING AFTER OUR RECENT RECORD SETTING RAINS...AND OTHER THAN LOCALIZED SHORT TERM ISSUES OVER THE NEXT COUPLE OF DAYS...THAT TREND SHOULD CONTINUE. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... SCATTERED SHRA/TSRA WILL PRODUCE VSBY RESTRICTIONS AT IPT AND LNS THIS EVENING /MAINLY BTWN 00Z-02Z/. FOR THE REST OF THE NIGHT...CONVECTION WILL DIE DOWN AND FOCUS WILL SHIFT TOWARD POTENTIAL OF DENSE FOG. LIGHT WINDS...CLEARING SKIES AND WET GROUND WILL MAKE FOG LIKELY OVER MOST OF THE AREA LATE TONIGHT. LACK OF RAIN TODAY AND CONDITIONAL CLIMATOLOGY WOULD SUGGEST THAT JST...MDT AND AOO ARE LEAST LIKELY TO SEE DENSE FOG LATER TONIGHT. HOWEVER...THE REMAINDER OF CENTRAL PA AIRFIELDS APPEAR QUITE LIKELY TO SEE VSBYS DIP BLW 1SM...ESP BTWN 09Z-12Z. THE FOG WILL LIFT BY LATE MORNING. HOWEVER...WITH AN UPPER LVL TROF STILL OVER THE AREA...EXPECT ANOTHER AFTERNOON WITH SCT SHRA/TSRA. OUTLOOK... TUE...AM FOG POSS. PM THUNDERSTORM IMPACTS POSS NW MTNS. WED-FRI...NO SIG WX EXPECTED. && .HYDROLOGY... BLOOMSBURG...DANVILLE...AND LANCASTER ARE ALL STILL ABOVE FLOOD STAGE BUT DROPPING. HARRISBURG IS NOW BELOW FLOOD STAGE SO THE WARNING HAS BEEN CANCELLED. ONLY SPOTTY AND TRANSIENT SHOWERS ARE EXPECTED EACH AFTN INTO MONDAY OR TUESDAY. HOWEVER...HIGHLY LOCALIZED VERY HEAVY RAIN FROM THUNDERSTORMS COULD AGAIN LEAD TO RAPID RISES ON STREAMS AND CREEKS. FFG IN MOST SPOTS IS ONLY 0.5 TO 0.75 INCHES IN AN HOUR. SOME OF THE SMALLER GAGES LIKE LOYALSOCKVILLE HAVE BEEN DAMAGED AND UNTIL THEY ARE FIXED OR REPLACED BY THE USGS - THEY WILL NOT BE REPORTING. ADDITIONAL INFORMATION CAN BE FOUND AT: WWW.ERH.NOAA.GOV/ERH/MARFC && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE/RXR NEAR TERM...DEVOIR/RXR SHORT TERM...RXR LONG TERM...LA CORTE AVIATION...FITZGERALD HYDROLOGY...
Hazardous weather outlook, Sep 11, 3:58 AM EDT, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 358 AM EDT SUN SEP 11 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-120800- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 358 AM EDT SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 11, 7:16 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 716 PM EDT SUN SEP 11 2011 PAZ064-120000- ADAMS PA- 716 PM EDT SUN SEP 11 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADAMS COUNTY... AT 712 PM EDT...A STRONG THUNDERSTORM WAS NEAR CASHTOWN...MOVING EAST AT 10 MPH. THIS STORM WILL AFFECT SEVEN STARS AND GETTYSBURG. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30... STATE ROAD 97. LAT...LON 3972 7718 3982 7746 3991 7737 3992 7712 FORECASTER: EVANEGO
Special weather statement, Sep 11, 7:17 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 717 PM EDT SUN SEP 11 2011 PAZ064-120000- ADAMS PA- 717 PM EDT SUN SEP 11 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADAMS COUNTY... AT 717 PM EDT...A STRONG THUNDERSTORM WAS NEAR CASHTOWN...MOVING EAST AT 10 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT SEVEN STARS AND GETTYSBURG. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30... STATE ROAD 97. LAT...LON 3972 7718 3982 7746 3991 7737 3992 7712 FORECASTER: EVANEGO
Local storm report, Sep 11, 7:37 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
737 PM EDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD EAST BERLIN 39.94N 76.98W
09/11/2011 ADAMS PA 911 CALL CENTER
WATER RESCUES REPORTED IN THE VICINITY OF EAST BERLIN.
&&
EVENT NUMBER CTP1100446
EVANEGOLocal storm report, Sep 11, 7:57 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
757 PM EDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM FLASH FLOOD 1 E EAST BERLIN 39.94N 76.96W
09/11/2011 YORK PA 911 CALL CENTER
REPORT OF A VEHICLE STRANDED IN HIGH WATER IN PARADISE
TWP NEAR EAST BERLIN.
&&
EVENT NUMBER CTP1100447
EVANEGOSpecial weather statement, Sep 11, 8:30 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
830 PM EDT SUN SEP 11 2011
PAZ066-120100-
LANCASTER PA-
830 PM EDT SUN SEP 11 2011
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LANCASTER COUNTY...
AT 822 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW HOLLAND...MOVING
EAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT CHURCHTOWN.
LAT...LON 4011 7593 4009 7593 4005 7593 4004 7610
4015 7610 4020 7596 4014 7587 4013 7588
FORECASTER:Special weather statement, Sep 11, 8:32 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT SUN SEP 11 2011
PAZ056-063-120115-
CUMBERLAND PA-PERRY PA-
832 PM EDT SUN SEP 11 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PERRY AND WESTERN
CUMBERLAND COUNTIES...
AT 829 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHIPPENSBURG...MOVING
NORTHEAST AT 15 MPH.
HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE
POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT NEWVILLE AND
BLOSERVILLE.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 207 AND 225...I-81 BETWEEN
MILE MARKERS 28 AND 49.
THIS WILL ALSO IMPACT ROUTE 11.
LAT...LON 4005 7753 4010 7756 4012 7756 4036 7735
4021 7715 4004 7751
FORECASTER: DEVOIRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:26 PM EDT | Areal Flood Advisory | CTP | Lycoming | 2 hr |
| Sep 11, 8:30 PM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
| Sep 11, 8:32 PM EDT | Special Weather Statement | CTP | Cumberland | 43 min |
| Sep 11, 9:02 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming, Montour, Northumberland, Snyder and 1 more | 118 min |
| Sep 11, 9:10 PM EDT | Areal Flood Advisory | CTP | Lancaster | 65 min |
| Sep 11, 9:38 PM EDT | Flash Flood Warning | CTP | Centre, Clinton, Lycoming, Montour, Northumberland, Union | 3 hr |
| Sep 11, 10:12 PM EDT | Areal Flood Advisory | CTP | Columbia, Dauphin, Juniata, Lebanon, Lycoming, Montour and 5 more | 3 hr |
| Sep 11, 10:51 PM EDT | Special Weather Statement | CTP | Columbia | 24 min |
| Sep 12, 12:29 AM EDT | Dense Fog Advisory | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 27 more | 10 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.